Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 90, NWS Chicago, IL

November 14, 2021

NWS Chicago, IL issued this small craft advisory at Nov 14, 2021, 10:05 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2021, 10:05 PM CST (04:05 UTC)
Expired
Nov 15, 2021, 10:00 AM CST
In force
12 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

860 
WHUS73 KLOT 150405
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
1005 PM CST Sun Nov 14 2021

LMZ744-745-151215-
/O.EXP.KLOT.GL.W.0017.000000T0000Z-211115T0400Z/
/O.NEW.KLOT.SC.Y.0090.211115T0405Z-211115T1600Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
1005 PM CST Sun Nov 14 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CST MONDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...winds up to 30 kt and waves up to 10 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 10 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ740>743-151000-
/O.EXP.KLOT.GL.W.0017.000000T0000Z-211115T0400Z/
/O.NEW.KLOT.SC.Y.0090.211115T0405Z-211115T1000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
1005 PM CST Sun Nov 14 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM CST MONDAY...
...GALE WARNING HAS EXPIRED...

* WHAT...winds up 25 kt and waves up to 7 ft.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...Until 4 AM CST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
344 
WHUS73 KLOT 150941
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
341 AM CST Mon Nov 15 2021

LMZ740>743-151045-
/O.EXP.KLOT.SC.Y.0090.000000T0000Z-211115T1000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
341 AM CST Mon Nov 15 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM CST EARLY THIS
MORNING...

Winds and waves have diminished overnight. Therefore the Small
Craft Advisory will be allowed to expire as scheduled at 4 AM CST.

$$

LMZ744-745-151600-
/O.CON.KLOT.SC.Y.0090.000000T0000Z-211115T1600Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
341 AM CST Mon Nov 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Waves 4 to 7 ft.

* WHERE...Gary to Burns Harbor IN and Burns Harbor to Michigan 
  City IN.

* WHEN...Until 10 AM CST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
839 
WHUS73 KLOT 151535
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
935 AM CST Mon Nov 15 2021

LMZ744-745-151645-
/O.EXP.KLOT.SC.Y.0090.000000T0000Z-211115T1600Z/
Gary to Burns Harbor IN-Burns Harbor to Michigan City IN-
935 AM CST Mon Nov 15 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Waves will continue to subside into this afternoon.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Nov 14, 5:42 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Nov 14, 5:42 PM CST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
542 PM CST Sun Nov 14 2021

.SHORT TERM...
Issued at 323 PM CST Sun Nov 14 2021

Through tonight...

Light snow and light rain continue to fall across much of the area
this afternoon as the surface low responsible for this precipitation
continues to track eastward across the lower peninsula of Michigan.
As the low becomes far enough removed from our CWA, precipitation
will cease within the next few hours for most, with the exception of
some spots in northwest Indiana (especially Porter County), where
lake effect processes may cause some precipitation to linger around
through the evening. Most of this lake effect precipitation will
likely fall in the form of snow, but with temperatures likely
hovering above freezing here this evening (especially within the
immediate vicinity of the lakeshore, where water temperatures are
still well above freezing), some rain will likely be seen in some
spots as well. Regional radar mosaic shows what will be the dominant
lake effect band currently taking shape across central Lake
Michigan, and based on both model guidance and a crude eyeballing of
its trajectory, it would appear that most or all of this band will
remain to the east of our CWA, though part of Porter County may
still ultimately get clipped. The heavier snow rates and greatest
snow accumulations will be confined to areas that are directly
impacted by the band, so not  any major impacts for our northwest
Indiana counties given the band's current trajectory, but a
dusting of snow on grassy and/or elevated surfaces stemming from
any glancing blows from this band or any other lighter lake effect
precipitation that develops cannot be ruled out in Porter County.

In other news, gusty northwest winds will continue through the rest
of the afternoon with gusts up to around 40 mph still possible
during this time. Have re-issued the earlier SPS to highlight these
gusty sub-Wind Advisory winds in a formal product. There is also a
Gale Warning in effect through tonight for our nearshore marine
zones for these winds and the associated high waves they will cause
(see the Marine section of the AFD for more info on that). Given the
west-northwesterly to northwesterly wind direction, these winds and
waves could also create some minor lakeshore flooding issues in
Porter County, and thus, have continued the going Lakeshore Flood
Advisory there. These northwesterly winds will also push some cooler
Canadian air into the area tonight, causing lows to drop into the
20s area-wide with the exception of areas immediately downwind of
the lakeshore, which will likely see their overnight temperatures
remain suspended above 30 degrees.

Ogorek

Monday and Monday night...

The primary forecast concern during the period is focused on the
threat of band of moderate to possibly briefly heavy snowfall
over parts of the area Monday afternoon. Thereafter, the area
looks to see a warming trend for Tuesday into Wednesday, before
another cold front moves across the area during the daylight hours
of Wednesday. Not only will this front bring a colder airmass
back over the area for the later half of the week, but it will
also help produce a period of rain on Wednesday.

Following the passage of this afternoons clipper system a weak
surface ridge axis will pass overhead tonight. Following its
passage late tonight, the flow off the surface will shift and
increase from the west-southwest, leading to a ramp up in warm air
advection into Monday morning to the northeast of a surface
boundary across IA and MO eastward into IL. Increasing
deformation along the nose of the elevated warm front moving into
northern IL, in the presence of a baroclinic zone, causes some
concerns for a frontogenetically enhanced band of precipitation
(likely in the form of snow) Monday afternoon and evening over at
least parts of northern IL and northwestern IN, but forecast
confidence in its exact placement is not particularly high at this
time.

These types of mesoscale driven snow events can be very tricky to
forecast as the band of heaviest snowfall that develops tends to
remain rather narrow (~20 miles) and as a result model guidance
can struggle with its exact placement. We are already seeing this
with global guidance struggling to depict the small scale nature
of the event, while higher resolution models are more robust.
Given the expected setup of strong warm air advection setting up
with west-southwesterly flow off the surface interacting with a
baroclinic zone, this certainly looks favorable to set up a band
of moderate to potentially heavy frontogenetically enhanced snow.
This in combination with mid-level lapse rates steepening as a
result of the the strong lower-level warm air advection may
support some heaver rates within the band of snow.

Given the above concerns for a potential impactful band of snow
during the afternoon rush hour into, or very close to the Chicago
metro area, we have increased POPs and snow amounts. Overall, the
band of snow looks to only persist for a few hours tomorrow
afternoon into the early evening, so total snow amounts may not be
overly high, but with the potential for higher snow rates, we
could see some local areas picking up an inch or two out of this.
With temperatures falling below freezing tonight, then hovering
around, or just above freezing on Monday, any snow that falls as a
decent rate could accumulate on area roads, especially bridges
and overpass, so there could be some travel impacts later tomorrow
afternoon across the area if this materializes. The snow may mix
with or change to rain before it ends southwest of the Chicago
metro area as an elevated warm layer begins to move northeastward
into the area. Precipitation should end across the area by the mid
to late Monday evening.

KJB

&&

.LONG TERM...
Issued at 323 PM CST Sun Nov 14 2021

Tuesday through Sunday...

Forecast thinking for the extended period has not changed. See the
previously issued discussion below.

Short wave ridging develops aloft across the western Great Lakes
region into Tuesday, with a period of dry conditions expected.
Farther to our northwest, another deep upper trough is progged to
be propagating eastward across the Canadian prairie provinces and
Northern Plains, with a deep sub-990 mb surface low tracking
eastward north of the international border. Broad south- southwest
low level flow will develop across the Plains and Mississippi
Valley in response to large scale ascent and associated surface
pressure falls southeast of this feature, helping to lift a warm
front north across the forecast area late Tuesday/Tuesday night.
This in turn will result in moderating temperatures Tuesday, with
daytime highs expected to approach 60 in our far south, and the
low to mid 50s farther north where mildest readings may come
toward evening.

Weaker surface low pressure is expected to develop over the upper
Midwest by late Tuesday, at the occlusion/triple point of the
warm front and the Canadian low's occluding cold front to our
northwest. Breezy southwest flow ahead of this cold front will
make for mild overnight temps across the cwa Tuesday night, with
low temps not too far from our normal highs. The cold front is
then forecast to move into northwest IL early Wednesday morning,
and push southeast across the area through the day, with guidance
continuing to depict precip development (in the form of rain)
generally along and just behind the boundary within strong
elevated baroclinic gradient northwest of the surface front. The
front will continue to push southeast and out of the area
Wednesday night, with precipitation ending behind it. While strong
cooling of the column is depicted, it appears precipitation will
likely before or as the column cools sufficiently to worry about a
changeover to snow.

Large scale trough axis shifts east across the region Thursday,
though strong drying of the column looks to preclude any
instability precipitation (and perhaps even much in the way of
significant cloud cover) beneath the mid-level cold pool. Surface
temps will be significantly cooler however, with highs likely only
in the upper 30s/around 40. Extended guidance is in generally
good agreement in depicting a rather progressive pattern into the
weekend, with cold surface high pressure across the area Thursday
night/early Friday and then some moderation and minor light precip
chances ahead of another somewhat low-amplitude disturbance and
surface cold front Saturday.

Ratzer

&&

.AVIATION...
For the 00Z TAFs...

Aviation weather concerns for the 00Z TAFs:
* Continued gusty northwesterly winds this evening
* Occasional MVFR ceilings overnight
* Chance of snow Monday afternoon

Northwesterly winds will continue to gust up into the upper 20 kt
range this evening. A few stray areas of light snow still exist, but
this area will move out within the next hour, with no other bands
expected overnight and into Monday morning. Ceilings have risen to
VFR category at most sites, but MVFR ceilings are still lingering
upstream of our region, so I expect that ceilings will drop just
below VFR conditions off and on this evening and into early Monday
morning. Winds will back a bit to a more westerly direction and
slowly decrease in strength throughout the night.

Another snow event is expected Monday afternoon into early evening.
Presently we believe there will be snow, but confidence in the
location remains moderate, so I'm still carrying a PROB30 group to
address this snow. If this area of snow moves over the terminals,
conditions support some areas of heavy snow limiting visibilities
and dropping ceilings back to MVFR. Temperatures will also be a
factor. Presently we expect to drop below freezing Monday morning,
an climbing up to the mid to upper 30s. Unlike the past few days,
there is potential for some accumulations. We will continue to
monitor this system.

This system is expected to depart by early Monday evening, but MVFR
ceilings will linger until the end of the TAF period, and may not go
VFR until Tuesday afternoon.

BKL

&&

.MARINE...
Issued at 323 PM CST Sun Nov 14 2021

A Gale Warning remains in effect through the rest of this
afternoon and evening for our Illinois and Indiana nearshore
waters. Strong northwest winds will continue over southern Lake
Michigan with gales up to 40 kts possible during this time frame,
especially along the northwest Indiana nearshore where waves will
build to 10-14 feet by this evening.

Petr/Ogorek

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Lakeshore Flood Advisory...INZ002 until 3 AM Monday.

LM...Gale Warning...nearshore waters until 10 PM Sunday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Nov 14, 3:58 PM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
358 PM CST Sun Nov 14 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-152200-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
358 PM CST Sun Nov 14 2021 /458 PM EST Sun Nov 14 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Non Thunderstorm Wind Risk.

DISCUSSION...

Strong northwest winds will continue through the early evening
with gusts over 40 mph possible at times. This will also result
in building waves and minor lakeshore flooding along the northwest
Indiana shore.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Snow Risk.
Tuesday...
  Limited Non Thunderstorm Wind Risk.
Thursday...
  Limited Non Thunderstorm Wind Risk.

DISCUSSION:

Snow is possible Monday morning and afternoon. There is a chance
that some of it could accumulate and create slippery conditions on
roadways, especially on bridges and overpasses.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-152200-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
358 PM CST Sun Nov 14 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds and very hazardous waves.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday through Thursday...
  Hazardous conditions for small craft are likely.

Ogorek

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 2:41 PM CSTSmall Craft AdvisoryLOT42 hr

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.